Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 5, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 10, 2022, 4:00 PM MDT for 6 counties in Idaho. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2022, 4:00 PM MDT (22:00 UTC)
- Expired
- Apr 10, 2022, 9:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WWUS75 KPIH 102200 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 400 PM MDT Sun Apr 10 2022 IDZ052-053-110300- /O.NEW.KPIH.WI.Y.0005.220410T2200Z-220411T0300Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 400 PM MDT Sun Apr 10 2022 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts around 50 mph. * WHERE...The Arco Desert and Upper Snake River Plain. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility, especially along Interstate 15 north of Idaho Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ054-110300- /O.CON.KPIH.LW.Y.0001.000000T0000Z-220411T0300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 400 PM MDT Sun Apr 10 2022 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West-southwest winds 20 to 25 mph with gusts up to 35 mph expected. * WHERE...American Falls Reservoir. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
469 WWUS75 KPIH 110234 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 834 PM MDT Sun Apr 10 2022 IDZ052-053-110345- /O.EXP.KPIH.WI.Y.0005.000000T0000Z-220411T0300Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 834 PM MDT Sun Apr 10 2022 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have decreased across the Arco Desert and the Upper Snake River Plain, and widespread winds over 30 mph are no longer expected. Therefore the Wind Advisory will be allowed to expire. $$ IDZ054-110345- /O.EXP.KPIH.LW.Y.0001.000000T0000Z-220411T0300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 834 PM MDT Sun Apr 10 2022 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have decreased below critical thresholds for chop on American Falls Reservoir. Therefore the Lake Wind Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:51 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 10, 1:51 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 151 PM MDT Sun Apr 10 2022 .SHORT TERM...Today and Monday. Looking at satellite imagery, there is an upper level low just off the southern British Columbia coast. Models continue to show moisture and a cold front from this upper level low moving through us tonight into tomorrow. There is breezy to moderate winds ahead of this system today. Expect winds of 15 to 25 mph with gusts of around 35 mph especially for the Snake Plain and ridgetops. We have a lake wind advisory in effect today for the American Falls reservoir. Expect moisture from a warm front to move through the area this evening, mainly impacting the central mountains with 1 to 3 inches of snow. Southerly flow ahead of this system will bring moderate to heavy snow amounts to the Central mountains especially for the Pioneers and the Sun Valley Region. Expect 5 to 10 inches with locally higher amounts favoring southerly upslope areas starting Monday in the morning, a winter weather advisory and winter storm warnings are in place. The cold front starts moving through in early to mid afternoon for our western areas. The challenge will be snow levels in southerly flow. Expect 5000 to 5500 (possibly higher) feet snow levels. However, this frontal boundary is convective and along the front, any rain will quickly turn to snow. Some areas like the Shoshone, Richfield, and Carey zone we have low confidence in snow amounts. The southern part of this zone could see 1 inch of snow with the northern part of the zone having the potential to have 5 to 7 inches. It depends on snow levels and how quickly rain turns to snow. This will be true especially for the Eastern Magic Valley and the Snake Plain. The front will come through around 3 to 5 pm for the Eastern Magic Valley and 5 to 7 pm for the Lower Snake Plain and 7 to 9 pm for the Upper Snake Plain. Expect 1/2 to 2 inches for the Eastern Magic Valley and Lower Snake Plain and 1 to 3 inches of the Upper Snake Plain. For our Eastern areas, snow starts around noon with heavier amounts in the evening. Look for 4 to 10 inches with locally higher amounts, especially for higher elevations. Again winter weather advisories are in place. Went with a winter storm warning for the Wasatch mountains. Left out the Teton Valley from the winter weather advisory 2 to 3 inches of snow is expected. Higher amounts may be possible for the Teton Valley especially near the Wyoming line. Also left out the Raft River and Oneida regions out of this advisory, however 1 to 3 inches of snow is possible with up to around 4 to 5 in the mountains. Winds will be around 20 to 30 mph with gusts near 40 mph. With frontal passage there will likely be gust of 50 to 60 mph. This frontal boundary will be convective bringing the possibility of thunderstorms. However, there is a greater chance of a snow squall along the frontal boundary with strong winds and extremely low visibility from blowing snow. For much of the area this will happen late afternoon into early evening during evening commute. Cold front goes through our eastern Wyoming border mostly by midnight. Wyatt .LONG TERM...Tuesday through Sunday. The long term periods continue under a broad upper trough interrupted on Wednesday night/early Thursday by a transitory ridge. Operational models start Tuesday off with a closed low over central Idaho. A couple of shortwaves embedded in the low will rotate through the region. Models are depicting a surface trough oriented from the Caribou Range to the Stanley Basin along which we're seeing some enhanced QPF, though it seems the snow amounts are less than the previous forecast. We'll be seeing some instability along the Caribou Range to the Wyoming border that may help initiate some thunderstorms Tuesday afternoon. Winds will continue to be strong through the day Tuesday. As mentioned before, we'll see some ridging build in briefly Wednesday night and Thursday, while another trough amplifies off the coast, which models are showing in generally good agreement. Ensemble clusters are generally in good agreement through Thursday, but show increasing uncertainty in the depth of the trough beyond that. Operational models show a trend toward drier weather going into Sunday. Hinsberger && .AVIATION...Terminals should be VFR until late tonight. Precipitation should intensify and surge northward from the Utah border ahead of a warm front between 09Z and 12Z. HREF flight category probabilities favor MVFR conditions at BYI and SUN starting around 10Z, though SUN will likely deteriorate to LIFR between 12Z and 15Z as snow intensifies across the Central Mountains ahead of an advancing cold front. PIH and IDA could see a drying downslope flow, and may avoid going below VFR, but HREF is showing some fairly equal chances of dropping to MVFR or even IFR. Winds are expected to remain strong through the day and evening across the Snake Plain, and even at KSUN. Expect to see a transition to a southerly flow around 09Z to 12Z as the warm front surges northward. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Monday to 6 AM MDT Tuesday for IDZ052-056-068-069-072>075. Lake Wind Advisory until 9 PM MDT this evening for IDZ054. Winter Weather Advisory from noon Monday to noon MDT Tuesday for IDZ060-062>064-066-067. &&
In the hours before
Special weather statement, Apr 10, 2:47 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Pocatello ID 247 PM MDT Sun Apr 10 2022 IDZ053>055-057-059-065-110915- Upper Snake River Plain-Lower Snake River Plain- Eastern Magic Valley-Raft River Region- Franklin/Eastern Oneida Region-Teton Valley- Including the cities of Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Malad, Preston, Thatcher, Ashton, Tetonia, and Driggs 247 PM MDT Sun Apr 10 2022 A strong cold front will move through Monday afternoon starting on our western borders and continue east through our eastern borders by around midnight. Areas below 5000 to 5500 feet will see rain ahead of this system but quickly turn to snow as this cold front moves through in the mid to late afternoon into the evening. Winds could gusts 40 to 50 mph with this cold front. A snow squall with blowing snow and near white out conditions is possible along this cold front. Expect 1/2 to 2 inches of snow for the Eastern Magic Valley and Lower Snake Plain and around 1 to 3 inches of the Upper Snake Plain. For the Raft River and Oneida regions expect 1 to 3 inches of snow with up to around 4 to 5 in the mountains. For the Teton Valley expect 1 to 3 inches of snow. Higher amounts are likely for the Teton Valley, especially near the Wyoming line. The NBM 4.1 model has a 75 percent chance of 2 inches for Driggs. Expect gusty winds for Botts, especially during frontal passage in the early evening where gusts around 30 to 40 mph (possibly higher) are likely.
Special weather statement, Apr 10, 3:09 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pocatello ID 309 PM MDT Sun Apr 10 2022 IDZ061-110900- Bear Lake Valley- Including the cities of St. Charles, Montpelier, and Georgetown 309 PM MDT Sun Apr 10 2022 Expect 1 to 4 inches of snow with 2.5 inches expected for Montpelier and around 4 inches for higher elevations. Winds will be breezy as well with gusts of 25 to 30 mph. Gusts could be as high as 40 to 45 mph with frontal passage Monday evening. Blowing and drifting of snow will likely reduce visibility.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:30 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 19 hr |
| Apr 10, 4:23 AM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Caribou | 3 hr |
| Apr 10, 12:54 PM MDT | Winter Weather Advisory | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 12 more | 62 hr |
| Apr 10, 2:27 PM MDT | Winter Storm Warning | PIH | Bear Lake, Blaine, Butte, Caribou, Custer, Franklin | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.